HELP Adrenaline rush for no reason? Can't sleep.

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by frankie78, Aug 23, 2007.

  1. frankie78

    frankie78 New Member

    Okay. So I have absolutely no idea what is causing this symptom. The last 48 hours I have had really high adrenaline in my system for no reason - I'm pretty sure that's what it is anyway.

    I have an Epi-pen for severe allergies that gives a huge dose of epinephrine to combat anaphylactic shock (In my case my throat closes and I can't breathe). I've had to use the Epi-pen twice, so I know what ti feels like. It's awful! It's like the butterflies before a performance or a test, only times a hundred!

    So for the last two days I've felt like that consistently (worse as the day goes on) only I haven't taken the Epi-pen, I haven't taken anything different! I know stress can cause you to feel like this too, but I'm not stressed out enough to cause this, only regular worries: this DD, money, etc. Nothing new.

    It's absolutely exhausting - I'm SO tired by the end of the day, but I can't sleep because of all the adrenaline. I've taken twice my dose of sleep medication after realizing the regular dose was not going to cut it.

    I feel gross - nauseous, nervous, heart racing, but there's nothing wrong! Does anyone know what's going on? What might be causing this? Any help is very much appreciated!

    Frankie
  2. dshor

    dshor New Member

    Sorry to hear that you are experiencing this, I too get these surges sometimes...they suck and are scary. When I first got ill, I was tested for pheochromocytoma because I had elevated levels of epinephrine in my blood stream. Obviously, you should make sure that it is not something serious AND seperate from CFS going on. But, as you probably know, CFS is often systemic and can have abnormal effect on your endocrine system (releasing epinephrine) in addition to your autonomic nervous system. Try to avoid stimulants, and if you can move a little, do so as a bit of light excercise/yoga/meditation/stretching helps release the excesss adreneline.
  3. mujuer

    mujuer New Member

    It sounds like a panic attack to me. They can come from right out of the blue even when you don't think your anxious about anything. I had asthma as a kid so I know what you are talking about with the Epi pens and panic attacks which I have had also are real simililar. Call your Dr. and get in and in the meantime, no caffeine.

    My attacks used to hit me while I was asleep 4-5 times a night. I took Trazadone for them and got alot of relief. Let us know what it is. P
  4. frankie78

    frankie78 New Member

    Gulp. Cancer? I read about the type of tumor you were tested for, and it says it's very rare, although I do have all those symptoms. I'm seeing an endocrinologist now though, and actually had blood taken today. They are looking for the root cause of my POTS.

    I just assumed this was another one of the lovely sundry symptoms od this DD. Do you still have the adrenaline surges? Did you ever find out what was causing them? And did you find anything that made them abate?

    Thanks for your reply; it's always reassuring to know that your are not the only one.

    Take care!
    Frankie
  5. Empower

    Empower New Member

    Hi Frankie

    OMG - I get this, and it is not a panic attack. It is exactly as you described it....an adrenaline rush that won't subside

    Very strange

    Sorry, but glad I am not the only one with this weird symptom
  6. frankie78

    frankie78 New Member

    I guess it's possible that it is a panic attack, but I used to get panic attacks, and they felt very different. They were similar to asthma attacks, where it became difficult for me to breathe. I used to get them in the middle of the night as well. This is different - the only symptom I have is the adrenaline rush.

    Also, I've had it for two days now. Ahh! Do panic attacks last that long?

    But that's good advice about the caffeine. I haven't had any, but I have been jonesing for my coffee.

    Take care.
    Frankie
    [This Message was Edited on 08/23/2007]
  7. snowdonia92

    snowdonia92 New Member

    Frankie,

    This is a shot in the dark, but before I started getting my adrenal glands treated I would get big bursts of adrenaline, sometimes every 5 minutes.

    It sounds like you have had good medical care, so you probably have already dealt with the possibility of adrenal problems, but I thought I would mention it just in case.

    Take care. :)
  8. dshor

    dshor New Member

    You are in the right hands with an endocrinologist...they would be the ones to diagnose something like a pheo. But don't worry, it is very rare! I didn't mean to alarm you. Yes, I still get the adrenaline surges...I believe that it is part of the dysautonomia. Also, for others who have posted, during a panic attack, your body does release adrenaline, hence the rapid heart beat, blood pressure and for many shakiness. Certain beta blockers can help...I take toprol, it is a beta-ADRENIC blocker.
  9. dshor

    dshor New Member

    Ditto to above...nice post...good info.
  10. justlooking

    justlooking New Member

    I had taken my bedtime meds and would be very tired when I got into bed and then BOOM I couldn't sleep. At first I thought it was stress and took a little extra bedtime meds but it didn't make a difference, I was still up all night tossing and turning like I had 3 cups of coffee right before bed. I never drink caffeine after about 4:30pm because I know it will interfere with my sleep.

    Anyway, getting to my actual point, I was using a nasal decongestant spray before going to bed those days due to a sinus problem. It was the only thing I was doing differently that week. I read the bottle and it said could cause nervousness or excitability if you have certain medical conditions (thyroid being one of them). Now I've taken this before bed in the past without a problem but I decided to not use it anymore before bed and I've not had any problems since!! I don't have any confirmed thyroid issues but I am getting tested for Parathryoid problems soon.

    so are you using any type of decongestant, nasal spray or benedryl? those can cause drowsiness in some people and excitability in others.

    Just a thought.
    Sincerely
    JL
  11. frankie78

    frankie78 New Member

    Thank you for your replies! I should be hearing from my endocrinologist next week about my blood work so hopefully he will let me know if there is anything wrong with my adrenal glands. I know there's something wrong somewhere endocrinologically, and adrenals sound like a good guess.

    Yes, I do have POTS. Or NMH. They're not sure yet. Nofool do you have adrenaline surges just as a symptom of POTS?

    I feel better today. Fast heart beat but that adrenaline surge feeling is gone. Thank goodness.

    Take care all.

    Frankie
    [This Message was Edited on 08/24/2007]
  12. frankie78

    frankie78 New Member

    Hi.
    I'm trying to remember if I took an antihistamine that day... I get sinus headaches so I do take them sometimes, but the thing is I always take the same kind and I've never had a problem before. Although it's definitely possible that my body just started acting bizarrely for no reason - wouldn't be the first time!

    If my bloodwork for thyroid and adrenals come back okay I'm sure you must have figured it out. Thank you!

    Frankie
  13. GKTLA

    GKTLA New Member

    Hi Frankie-

    I just saw my doctor yesterday (Dr. Holtorf) and went over this frustrating and scary symptom with him. He stated that because we have so many viruses it puts our entire system out of whack especially the heart muscle. With our condition, our heart gets easily irritated and can make it race, flip-flop, etc. He told me to lower my thyroid dose and to stop it altogether if I need to. As soon as I feel that uncomfortable "rush" I'm to take a small amount of beta-blocker. It worked very well for me yesterday. It stops the feelings within minutes.

    In reading your profile I noticed that you and I have a lot in common with the very low blood pressure and fainting problems.

    I've been on Valcyte for 5 months now and my virus counts have gone way up. Dr. Holtorf thinks that that is what is contributing to uncomfortable episodes.

    Would be happy to share more if you want...

    Ginger
  14. dshor

    dshor New Member

    Hi GKTLA,

    Did your doctor say why your viral counts have gone UP and not down after being on Valcyte for 5 months? I am having a similar issue with Valtrex, but have only been on it for 2 months.
  15. frankie78

    frankie78 New Member

    Hi Ginger.

    What Dr. Holtorf said definitely makes sense to me. I am much more sensitive to heart palpitations and the like recently.

    I was on Valcyte for 19 weeks but was ordered to stop in the beginning of July due to very low WBC levels (1.9, down from 3.1 before I started the Rx). Hopefully it was the Valcyte causing the white blood cell numbers - I had more blood take last week to make sure.

    I only have EBV, and my titers did go down, but only very slightly. My doctor said back in July that he wanted to wait until my numbers went back the normal and then try the Valcyte again, but I'm not so sure I want to do that. I'm completely incapacitated at this point (a large part due to POTS) and I think if I could get to a point where I was functional (could go out, do errands, cook, clean) that that would be enough for me. I have tried too many protocols that have made me worse.

    Are you planning on staying on the Valcyte? How long did your doctor say it would be? And has he had any luck with other patients getting better?

    Good luck to you, and I would love to hear more of your story.

    Frankie